Acute renal failure after local gentamicin treatment in an infected total knee arthroplasty
Journal of Arthroplasty , Volume 17 - Issue 7 p. 948- 950
Local gentamicin treatment in revision surgery for infected hip and knee prostheses is well established. It is a safe and effective method compared with the systemic use of aminoglycosides. Although nephrotoxic side effects are uncommon, we report a case of acute renal failure after 2-stage revision treatment of an infected knee prosthesis with gentamicin-impregnated beads and block spacers. The combined use of beads and a cement block spacer, both gentamicin impregnated, may have induced this severe complication. Use of this procedure in elderly patients warrants careful follow-up of renal function.
|*Arthroplasty, Replacement, Knee, Aged, Aged, 80 and over, Anti-Bacterial Agents/*administration & dosage/*adverse effects, Female, Gentamicins/*administration & dosage/*adverse effects, Humans, Kidney Failure, Acute/*chemically induced, Knee Prosthesis/*adverse effects, Osteoarthritis, Knee/surgery, Prosthesis-Related Infections/*drug therapy, Reoperation|
|Journal of Arthroplasty|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
van Raaij, T.M, Visser, L.E, Vulto, A.G, & Verhaar, J.A.N. (2002). Acute renal failure after local gentamicin treatment in an infected total knee arthroplasty. Journal of Arthroplasty, 17(7), 948–950. doi:10.1054/arth.2002.34525